In an interview with Healio Primary Care, [vaccinologist Gregory] Poland offered hypotheses on why some COVID-19 vaccine recipients experience tinnitus, their concerns about getting COVID-19 booster shots, and more.
Healio Primary Care: About how many case reports of tinnitus after COVID‐19 vaccination have been documented in the U.S.?
Poland: About 2,250 people have reported having tinnitus soon after receiving the COVID-19 vaccine. That is just the people who had symptoms sufficient who had symptoms sufficient to motivate them to spontaneously report their symptoms and who knew where and how to do so.
Healio Primary Care: If a mixture of people who have received [mRNA and adenovirus‐based vaccines] are experiencing the same adverse event, what do these vaccines have in common that could potentially cause the condition?
[Poland: M]y hunch is that this is an off-target inflammatory response. The reason some people have side effects to the vaccine and others do not is because the immunogenicity of the vaccine elicits an innate immune response, which means that your cells — when they see this “foreign invader” — start pumping out chemicals called cytokines that result in side effects. Side effects are an expected part of vaccination and anything that causes an inflammatory response.